Risperidone and straterra

Discussion in 'General Parenting' started by Sgwindsor, Apr 7, 2007.

  1. Sgwindsor

    Sgwindsor New Member


    I was wondering if anyone has used Risperidone or Risperdal and noticed an increase in "obssessive" behaviors. My son has been using it for almost a year but we think this may be contributing to his increasing obssessive behaviors. Also, has anyone used Straterra? We gave it to our sone twice and all he did was sleoep. The doctor said it couldn't be a side effect because it takes a while to get into his system but we tried it on two different days, 5 days apart and all he did on those days was sleep and grumble a lot! Sounds like a side effect but I wondered if it wears off.

  2. DazedandConfused

    DazedandConfused Active Member

    Son has had a positive response to Risperdal and no obsessive behaviors. But, every one responds differently to medications. Son has been taking it for 2 1/2 years.

    We decided to add Straterra last year because of his struggle to focus, and pay attention, but it made no noticable difference after three months. So, I discontinued it. Unfortunately, stimulants only increased his irritability, and that is one of reasons he take Risperdal. I try to avoid using one medication to counteract the side effects of another unless there is a big positive response.

    It was my understanding that Strattera takes 4 to 6 weeks to be effective. But, I like to keep an open mind because anything is possible.
  3. catwoman2

    catwoman2 New Member

    I found that with my difficult child, straterra seemed to make her more agitated than she was before. We switched to concerta and so far haven't had any problems.
  4. busywend

    busywend Well-Known Member Staff Member

    A day here and there for Straterra is not going to give any indication of how it will affect him. He could be sleepy the first 3 days, hyper the next 3, crying the next 3 and within 4 weeks it is helping him focus at school. That is the kind of medication it is. Needs time to build up to therapeutic levels.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I would think Straterra would be more apt to do that than Risperdal. Are you satisfied with the diagnosis for your son and his treatment? Has he ever seen a neuropsychologist? I'm asking because if he happens to have an undiagnosed mood disorder, Straterra is apt to make him worse. Not at first--it takes time--but it can cause wild rages and moodswings after it builds up in the system.

    I've never heard of Risperdal causing obsessions, but all medications can have any sort of strange side effects. I'd want him re-evaluated, either by a neuropsychologist or Psychiatrist with the MD) or both, unless you feel he is improving under his present doctors.
  6. Sgwindsor

    Sgwindsor New Member

    Yes, he has been evaluated by: psychologist age 4, neuropsychiatrist age 5, second opinion with a psychiatrist age 6, and just observed again by a behvioral psychologist(upon request of the school). The only real help I get is from the pediatrician. The only diagnosis we have is ADHD with a possible mood disorder. When we tried ADHD medications last year they made the situation much worse. He was angry, moody, violent, couldn't sleep or eat. That's when we went to Risperodone prescribed through his pediatrian. It was after that that we had the second opinion from a psychiatrist who said he would do the same thing. His behaviors are escalating as his irrational reactions to clothing- socks, underwear, pants, shirts as well as food. We are so confused and feel as though "the system" is letting our son down. My pediatrician today said he feels out of options although is trying another antidepressant as we had tried zoloft which seemed to help some but the obsessive behaviors increased.

    Attention really isn't an issue, he is impulsive. He did complete biofeedback training in January and he said it helped but it wasn't really a problem to begin with.
    Thank you for your advice. I appreciate everything.
  7. smallworld

    smallworld Moderator

    Suzanne, atypical antipsychotics like Risperdal can cause a side effect of external and internal restlessness called akathisia. The child may be incapable of sitting still and may act as if he's not comfortable in his own skin. Akathisia is often mistaken for anxiety, agitation or an increasing aggressiveness rather than a side effect of the medication. My son (difficult child 1) experienced akathisia on Risperdal, and we discontinued the medication.

    When you start to encounter a pediatrician who rightfully admits he is going beyond his expertise, it's wise to find a competent board-certified child psychiatrist (psychiatrist) to manage the medications, even if it means traveling a distance. Is it possible to find a psychiatrist in either Hartford or New Haven? I grew up in Connecticut and know these cities have large teaching hospitals.

    Your difficult child sounds as if he may have sensory issues and possibly Obsessive Compulsive Disorder (OCD). What specific behaviors are you seeing with regard to clothing and food? I'm curious because my easy child experienced a severe anxiety disorder last summr that involved food.

    What antidepressant are you planning to try? What dose Zoloft did he get up to? Did it makes things better or worse, or stay about the same?
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Frankly, I think a re-evaluation every year is a good idea with a younger child who isn't getting better. Now he is exhibiting some traits of Sensory Integration Disorder (SID) which could be Autism Spectrum Disorders (ASD), which is often mistaken for ADHD/ODD. Sensory Integration Disorder (SID) combined with Obsessive Compulsive Disorder (OCD) is a big red flag for autistic spectrum disorder. Confused yet? :smile: So were we. It took us until our son was 11 to get the right diagnosis.If stims agitate your child, I'd be suspicious of the ADHD diagnosis. and get a fresh evaluation from a Psychiatrist (with that medical degree) and another neuropsychologist. As one whose son was consistently misdiagnosed and put on the wrong medications, I urge you to follow your "mom gut" and if it doesn't feel right, keep trying to find the answers. Professionals are not always right, especially about younger kids, and he's still young. An evaluation at four and one at seven can yield far different results. in my opinion psychologists (without the Neuro) aren't very good diagnosticians and social districts are even worse. I wish you luck! :smile:
  9. Sara PA

    Sara PA New Member

  10. Sgwindsor

    Sgwindsor New Member

    Our son eats very few foods. Foods he began to eat last spring he now will not touch. Foods need to be separate on the plate or plates and he sometimes will try to sneak in using extra forks or spoons. We try to make it no big deal as soon as he starts something new, like two forks, and just say that we all eat with one fork. For the most part we seem to keep most of it at bay but he seems to be getting worse. Most all of the underwear he socks that he used to wear which weren't an issue have become uncomfortable. He continually is pulling at his boxers/ behind area and says he feels like he has a wedgie. We have tried boxers, boxer briefs, and briefs in different brands and sizes.

    My one breakdown occurred last spring when an Occupational Therapist (OT) suggested I watch Nanny 911 for assisstance getting him to sleep. It was as though we had never used or attempted any routines. I should have mentioned that sleep (lack of) was a major issue before Risperidone. Talking to my husband last night, I just wondered if because we have done so much and I have a bachelors degree in child psychology and have used much of what I learned have kept our son looking somewhat less like a problem to psychologists/psychiatrists. Yet, the schools have been concerned since preschool regarding his social issues and lack of remorse. When I tell professionals of my family history of bipolar they just brush it off.

    Anyway, I just appreciate you allowing me to vent and I especially thank the feedback on Risperidone and Straterra. I was beginning to question myself as an educated adult who has read these side effects and seen them!
  11. smallworld

    smallworld Moderator

    Suzanne, has your son ever had a multidisciplinary or neuropsychological evaluation, or been seen by a developmental pediatrician? With social, anxiety and sensory issues, I think you need to have mood issues as well as autism spectrum disorders ruled out. The evaluations I mentioned above can be found at university and children's hospitals.

    Unbelievable that an Occupational Therapist (OT) suggested Nanny 911. Trust your mommy gut!
  12. Sara PA

    Sara PA New Member

    You know, of course, that Strattera is an antidepressant and, like any antidepressant, shouldn't be prescribed until bipolar is ruled out, especially for children who have a family history of bipolar. Your doctors should know that too.

    I agree with smallworld about the akathisia.
  13. Gramomma

    Gramomma New Member

    We have a 10 year old DFS that was on Straterra & Valproic & Ritalin. The Straterra was tried for 4 months with no changes to behavior. DFS has a diagnosis of ODD, ADHD & somewhat Autistic. He is now on Valproic, Ritalin and risperdal and the dosages are not correct as he has grown alot in the past 6 months and needs a stronger dosage. Of course we cannot see the Child Psyc until May 4th which to the medical professionals seems reasonable but they should have to take the child home for a few weeks and then see what they think. (4) restraints in the past 5 days. I have the bruises to prove it. Family outings have become a thing of the past as DFS ensures something will happen to disrupt the event. Keep the faith.